Question

Hello Doctor.

I've been taking Atripla since June 2007. However, my cholesterol is elevated a bit because of it. My cholesterol numbers usually come in between 235 to 260. I wanted to know if I started either a daily or every other day regime of Niacin (Inositol Hexanicotinate) (500 mg)would there be any drug side affects or interaction? Also, what is Flushing?

Answer

Hello and thanks for posting.

Though you haven't listed your LDL and HDL numbers, it would be safe to surmise that your cholesterol is abnormally high. The first steps in counteracting this is to work on optimizing your diet and exercise; looking at your other potential heart disease risk factors (like high blood pressure, diabetes and tobacco smoking).

Niacin is a generally safe vitamin that can modestly improve lipids and there really aren't any significant drug-drug interactions between niacin and Atripla's components.

You should have a discussion with your doctor about your heart health risks and appropriate monitoring for adherence and toxicity of your medications.

I hope that helps and wish you a happy New Year. BY